Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS San Angelo, TX

May 27, 2000Crockett County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 27, 2000, 5:11 PM CDT for Crockett County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2000, 5:11 PM CDT (22:11 UTC)
Expired
May 27, 2000, 6:15 PM CDT
In force
64 min
Issued by
NWS San Angelo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 99 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 5:34 PM CDTThunderstorm WindOzona, TXA retail store lost part of its roof when high winds blew through the county.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2000-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2665 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2000-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2665 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

739 
WUUS54 KSJT 272211
SVRSJT
TXC105-272315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
511 PM CDT SAT MAY 27 2000

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROCKETT COUNTY IN WEST CENTRAL TEXAS

* UNTIL 615 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF OZONA...MOVING SOUTHEAST
  AT 15 MPH.

LAT...LON 3076 10141 3059 10120 3049 10101 3101 10102

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:22 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 27, 3:22 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
322 PM CDT SAT MAY 27 2000

THE 19Z SURFACE ANALYSIS PLACES THE WEAK COLD FRONT ALONG AN ALBANY TO
ROBERT LEE TO BIG LAKE LINE. THE BOUNDARY WAS SLOWING DOWN ACROSS
SOUTHERN COKE COUNTY. A LINE OF STRONG TO SEVERE THUNDERSTORMS WERE
DEVELOPING RAPIDLY ALONG THIS FRONT. EXPECT THIS LINE TO FILL IN AND
MOVE SLOWLY SOUTHEAST. THE ETA SHOWS THE BOUNDARY STALLING ALONG A SJT
TO BROWNWOOD LINE AROUND 06Z. THE CONVECTION MAY PUSH THE FRONT FARTHER
SOUTH... BUT EXPECT WIDESPREAD THUNDERSTORMS ALONG AND SOUTH OF THIS
FRONT INTO MIDNIGHT. THE THUNDERSTORMS WILL MOVE SOUTHEAST AT 10 MPH
EARLY THEN SOUTH OVERNIGHT. PRECIP WATER VALUES ARE AROUND 1.5 INCHES
AHEAD OF THE FRONT. THE SLOW MOVING STORMS COMBINED WITH CAPES UP TO
4000 J/KG SHOULD PRODUCE VERY HEAVY RAIN AND LARGE HAIL. PLAN TO ADDRESS
THIS IN THE ZONES AND GO WITH HIGH CHANCE TO LIKELY POPS ACROSS THE SE
1/2 OF OUR CWA TONIGHT. NORTH OF THE FRONT... THE THUNDERSTORM THREAT
HAS ENDED AND PLAN TO GO WITH LITTLE OR NO POPS THIS EVENING.

ON SUNDAY... THE FRONT IS EXPECTED TO WASH OUT. WITH HIGH PRESSURE
BUILDING IN FROM THE WEST ALOFT... LOOK FOR DRY AND HOT CONDITIONS TO
TAKE PLACE INTO MID WEEK WITH HIGHS NEAR OR ABOVE 100.

IN THE EXTENDED... THE UPPER HIGH IS FORECAST TO MOVE EAST OF THE REGION
AND ALLOW E TO SE FLOW TO DEVELOP. THIS IN TURN SHOULD COOL AFTERNOON
TEMPS DOWN INTO THE 90S.

PRELIMS:

ABI 067/093/069/102 -000
SJT 066/O94/070/104 5000
JCT 069/O91/069/099 6000

.SJT...NONE.

TEW
N

In the hours before

Special weather statement, May 27, 1:27 PM CDT, 3 hours 44 minutes before
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-272300-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
127 PM CDT SAT MAY 27 2000

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS MOST OF WEST CENTRAL TEXAS...

AT EARLY AFTERNOON...A WEAK COLD FRONT WAS IN THE BIG COUNTRY AND
NORTHWEST CONCHO VALLEY. THIS BOUNDARY EXTENDED FROM NEAR WICHITA
FALLS...TO NORTH OF ABILENE...TO STERLING CITY. THE ATMOSPHERE WAS
QUITE MOIST AND UNSTABLE SOUTH OF THE BOUNDARY WITH DEWPOINTS AROUND
70 DEGREES.

AS AN UPPER LEVEL TROUGH APPROACHES WEST TEXAS...THE BOUNDARY IS
EXPECTED TO MOVE SLOWLY SOUTHEAST...EXTENDING FROM OZONA...TO NEAR SAN
ANGELO...TO BALLINGER...TO CROSS PLAINS BY LATE AFTERNOON. STRONG LOW
LEVEL CONVERGENCE ALONG THE BOUNDARY...COMBINED WITH A VERY UNSTABLE
ATMOSPHERE AND ADEQUATE DIRECTIONAL WIND SHEAR WILL PRODUCE SCATTERED
THUNDERSTORMS THROUGH THIS EVENING.

THE SLIGHT RISK AREA IS GENERALLY EAST OF A LINE FROM SNYDER...
TO MERTZON...TO OZONA. SOME STORMS ACROSS THE SOUTHEAST HALF OF THE
BIG COUNTRY...THE CONCHO VALLEY AND HEARTLAND WILL LIKELY BECOME
SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL SINCE STEERING WINDS ALOFT WILL BE LIGHT. LOCALIZED RAINFALL
AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE ALONG WITH ISOLATED
TORNADOES. STORM MOTION WILL BE TO THE SOUTHEAST AT 5 TO 15 MPH.

ACROSS THE NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY...
THERE WILL BE A CHANCE OF THUNDERSTORMS PRIMARILY IN THE EVENING.
SEVERE THUNDERSTORMS ARE LESS LIKELY HERE.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED..

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS OUTLOOK SEE PRODUCT
LBBSPSLBB. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.
FOR THE NORTH TEXAS OUTLOOK SEE PRODUCT FTWSPSFTW. FOR THE SOUTH
CENTRAL TEXAS OUTLOOK SEE PRODUCT SATSPSSAT.

22
N
N

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:22 PM CDTTornado WarningSJTThrockmorton53 min
May 27, 2:55 PM CDTSevere Thunderstorm WarningSJTRunnels95 min
May 27, 3:14 PM CDTSevere Thunderstorm WarningSJTCoke46 min
May 27, 4:02 PM CDTSevere Thunderstorm WarningSJTTaylor88 min
May 27, 4:31 PM CDTSevere Thunderstorm WarningSJTTom Green89 min
May 27, 5:01 PM CDTSevere Thunderstorm WarningSJTColeman89 min
May 27, 5:24 PM CDTSevere Thunderstorm WarningSJTConcho51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.